MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2006
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2005 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: exploratory laparotomy, surgery to remove mesh, infected mesh, mesh not incorporated, purulent material under mesh, severe and chronic pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2005: [facility not indicated].(b)(6), md.History and physical.44-year-old lady sent to us by dr.(b)(6) for evaluation for gastric bypass surgery.She states she was overweight for gastric bypass surgery.States she was overweight in her late teens and 20s but became obese in her early 30s after childbirth.She went on her first diet at age 25, and this was a physician supervised diet.Under the care of dr.(b)(6), she was placed on atkins diet.On her own, she has tried south beach diet and weight watchers program.She lost as much as 20 pounds on any of these diets or programs but regained all of this weight plus additional weight upon cessation.She has tried medication for weight loss as well.Under the care of the physicians at the greenville bariatric clinic, she has been prescribed adipex p, bontril sr, fasten, phen-fen, redux, tenuate.She lost as much as 45 pounds on any of these medications, but the effects of the medications wore off and she regained all of this weight loss additionally.She has worked out at curves gym for women, done aerobics at another fitness facility and participated in a walking regimen on her own.She lost as much as 10 pounds with exercise but was unable to maintain this weight loss.She has undergone dietary counseling on several occasions in the past, including upon being diagnostic with diabetes 8/03 as well through the bariatric clinic and her physician¿s office.After making recommended lifestyle changes, she has seen no significant weight loss.Obesity runs in her family.History hypertension since 2002, gastroesophageal reflux disease and hiatal hernia diagnosed by esophagogastroduodenoscopy in 2002.Surgical history cesarean section x3, esophagogastroduodenoscopy with esophageal dilation in 2002.Current medications include novolin and nexium.Weight 237.6 pounds, bmi 38.Exam: abdomen soft, protuberant but non-distended.Non-tender, no masses or organomegaly.Bowel sounds normoactive.Well-healed infraumbilical vertical midline scar.Impression/plan: i have some concerns about her candidacy for gastric bypass.Given her severe upper gastrointestinal symptoms and history of strictures, i do think she is in need of esophageal monometry to evaluate esophageal dysmotility prior to surgery.(b)(6) 2005: (b)(6) medical center.(b)(6) md.Procedure report.Preoperative diagnosis: to rule out esophageal motility problems.Postoperative diagnosis: normal esophageal manometry.Procedure: esophageal manometry.Indication: indication: the patient is a 44-year-old lady who is being evaluated for obesity surgery by dr.(b)(6) and esophageal manometry was ordered to make sure she does not have any esophageal motility problems.After obtaining informed consent the procedure was performed.Impression: except for slightly high upper esophageal sphincter pressure, there is no esophageal motility abnormality detected on this study.(b)(6) 2005: (b)(6) medical center.(b)(6) md.Procedure report.Procedure: esophagogastroduodenoscopy.Preoperative diagnosis: history of peptic ulcer disease.Postoperative diagnosis: history of peptic ulcer disease.Indication: ms.Williams is a 44-year-old young lady considering gastric bypass surgery.She has had a history of peptic ulcer disease and presents for egd to rule out active ulcers prior to her gastric bypass procedure.Impression: normal esophagogastroduodenoscopy, no active ulcer disease.(b)(6) 2005: [facility not indicated].(b)(6).Office notes.Seen in follow up for her esophagogastroduodenoscopy and manometry.Both studies are normal; no evidence of obstruction, stricture or motility disorder that should interfere with pursing gastric bypass surgery.I think she will be an excellent candidate for laparoscopic roux-en-y gastric bypass.Plan: in need of pre-operative psychological evaluation, ultrasound of her gallbladder, routine laboratory and tsh testing.(b)(6) 2005: [facility not indicated].(b)(6) md.History and physical- addendum.(b)(6) is seen pre-operatively for gastric bypass scheduled for next tuesday.Impression/plan: morbid obesity.Plan elective laparoscopic roux-en-y gastric bypass.(b)(6) 2005: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: morbid obesity.Postoperative diagnosis: morbid obesity.Procedure: laparoscopic roux-en-y gastric bypass.Indications: ms.Williams is a 44-year-old young lady who is morbidly obese, with a body mass index of 38, and comorbidities of hypertension, diabetes mellitus, ge reflux disease, and osteoarthritis, who was admitted for elective laparoscopic roux-en-y gastric bypass.¿the patient tolerate the procedure well, was transferred to the recovery room in stable condition.¿ (b)(6) 2005: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: gastroesophageal leak.Postoperative diagnosis: gastroesophageal leak.Procedures: 1.Exploratory laparotomy.2.Lower gastroesophageal leak.3.Placement of gastrostomy tube.4.Revision of jejunojejunostomy.Indication: ms.Williams is a 44-year-old young lady who is status post gastric bypass 4 days ago.Yesterday she developed tachycardia, associated with increased jp drainage output.She had ct of her abdomen, which revealed no evidence of leak, but was suggestive of small bowel obstruction.We decided to observe her with conservative measures; however, she developed fever, continued tachycardia, hypertension, and dyspnea, and is now taken to the operating room for exploration, to rule out gj leak.¿the patient tolerated the procedure well, and was transferred to the recovery room in stable condition.¿ (b)(6) 2005: (b)(6) medical center.(b)(6) md.Discharge summary.Date of admission: (b)(6) 2005.Date of discharge: (b)(6) 2005.Reason for hospitalization: morbid obesity.Secondary diagnosis: diabetes mellitus, hypertension, gastroesophageal reflux disease, migraine headaches, obstructive sleep apnea, gastrojejunostomy leak, sepsis secondary to gastrojejunostomy leak, atelectasis, small bowel obstruction, hypotension, hypovolemia, acute renal failure, left pleural effusion, protein-calorie malnutrition, hypokalemia.Hospital course: admitted for elective laparoscopic roux-en-y gastric bypass.Underwent procedure (b)(6) 2005, which was without initial perioperative complication.However, postoperatively day #3 she developed evidence of significant increased jackson-pratt drainage.Also mildly tachycardic.She was taken to the operating room and she underwent exploratory laparotomy oversew of a gastrojejunostomy leak, and placement of gastrectomy tube.Following this procedure, she had persistent evidence of sepsis, requiring intravenous antibiotics and aggressive hydration.Her sepsis symptom improved, she was ultimately transferred to the regular nursing floor.She had persistent elevated white blood cell count and low-grade fevers.Ct revealed no evidence of leak, but there was fairly large sized left pleural effusion.This was drained; white blood cell count improved over the ensuing time.Tolerating tube feedings during hospitalization and ultimately started back on liquid diet.Discharged home on full liquid diet.(b)(6) 2005: (b)(6) medical center.(b)(6) md.Radiology- ct abdomen/pelvis without contrast.Indication: nausea, vomiting, shortness of breath.Status post gastric bypass (b)(6) 2005 and leak repair (b)(6) 2005.Impression: persistent dense consolidation in the left lung base may represent atelectasis vs infiltrate and small left pleural effusion.Residual barium is present along the peritoneal surface of the left hepatic lobe along the spleen and left along the pericolic gutter and into the pelvis.The patient has a history of prior leak.No new fluid collections are present to suggest abscess at this time.There are some inflammatory changes in the left upper quadrant extending down into the left lower quadrant.These are not significantly changes since (b)(6) 2005.No evidence of new abscess.Open central abdominal wound with draining of the subcutaneous tissues and also stranding of the subcutaneous tissues in the left lower quadrant at prior drainage site.(b)(6) 2005: (b)(6) medical center.(b)(6) md.Radiology- xr upper gi and small bowel.Indication: status post gastric bypass, nausea and vomiting.Impression: status post gastric bypass.No evidence for leak is identified.Implant procedure #1: 1.Laparoscopy.2.Lysis of adhesions.3.Laparoscopic repair of large ventral hernia, with gore-tex mesh.4.Takedown gastrostomy site.Implant: gore® dualmesh® biomaterial [1dlmc08/0389265] implant date: (b)(6) 2005 (hospitalization (b)(6)) (b)(6) 2005 [discrepancy with date; discharge notes state surgery was on (b)(6) 2005]: (b)(6).(b)(6) md.Operative report.Procedure: 1.Laparoscopy.2.Lysis of adhesions.3.Laparoscopic repair of large ventral hernia, with gore-tex mesh.4.Takedown gastrostomy site.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: same.Anesthesia: general.Indication: (b)(6) is a 45-year-old young lady who is status post revision of gastric bypass, who has developed a very large ventral hernia.She presents for laparoscopic ventral hernia repair.Technique: ¿after identifying the patient, she was taken to the operative suite, placed in the supine position on the operative table.After induction of general anesthetic and orotracheal intubation, the patient¿s anterior abdomen was prepped sterilely and draped in the usual fashion.1/2cm low midline skin incision was made, using the optiview trocar 12 mm trocar was placed through the fascia and peritoneum into the abdomen.The abdomen was insufflated with c02 without complications.A 5mm right upper and right lower quadrants, and left-sided trocars were then placed under direct laparoscopic visualization.Exploration revealed dense adhesions of the omentum, small bowel, and colon to the anterior abdominal wall.These were lysed using sharp technique.After a complete adhesiolysis, the gastrostomy site was identified.The stomach was divided from the anterior abdominal wall using a linear stapler.The edges of the hernia were then circumferentially marked, and a 3cm circumferential margins were marked.A piece of dual gore-tex mesh was then cut to 29 x 23cm, to completely cover the defect with circumferential 3cm margins.The mesh was marked in four quadrants with prolene sutures, and placed in the abdomen.The four prolene sutures were tied to the anterior abdominal wall, using an endometriosis-close device, with the smooth side of the mesh pointing down.Remaining edges of the mesh were tacked in position with a protek stapler.Adequate hemostasis was ensured, the abdomen was desufflated.The rectus fascia at the 12mm port site was closed with interrupted 0 vicryl sutures.The four skin wounds were irrigated with sterile saline solution and closed with 4-0 subcuticular vicryl sutures.The patient tolerated the procedure well, was transferred to recovery in stable condition.All sponge, needle, and instrument counts were correct.Estimated blood loss was less than 100ml.¿ (b)(6) 2005: anmed health.Implant sticker.Implant: gore dualmesh® biomaterial.Ref/catalogue number: 1dlmc08.Lot/batch code: 0389265.Manufacturer: w.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc08/0389265) was implanted during the procedure.Relevant medical information: (b)(6) 2005: (b)(6) medical center.[signature illegible].History and physical.Proposed surgery: laparoscopic ventral hernia repair.Presented with pain, mainly at incisional site.Exam: abdomen, large incisional hernia.History of diabetes, hypertension, gastroesophageal reflux disease, morbid obesity.(b)(6) 2005: (b)(6).(b)(6) md.Discharge summary.Date of admission: (b)(6) 2005.Date of discharge: (b)(6) 2005.Reason for hospitalization: ventral hernia.Secondary diagnosis: diabetes mellitus, hypertension, gastroesophageal reflux disease, hiatal hernia, osteoarthritis, obstructive sleep apnea, morbid obesity.Hospital course: several months¿ status post an open revision of gastric bypass who developed a very large symptomatic ventral hernia.Admitted for elective laparoscopic ventral hernia repair, which she underwent on december 20, 2015, and was without perioperative complications.Discharged home on postoperative day #1 in good condition.(b)(6) 2005: (b)(6) medical center.(b)(6) md.Radiology- ct abdomen/pelvis without contrast.Indication: hernia surgery, abdominal pain.Findings: there has been an anterior ventral hernia.Within the anterior abdominal wall slightly laterally are loculated fluid collections.A dominant one on the right on image #37 measure 1.7 x 2.1 cm.On the left one measures 2.8 x 1.6 cm.One anterior to the left colon on image #37 measures 3.0 x 1.4 cm.One midline and inferiorly measures 8 x 3.5 cm.There is stranding of the anterior abdominal wall.The mesentery demonstrates a severe amount of stranding of the mesentery.Impression: anterior abdominal wall repair with thickening and multiple fluid collections within the anterior abdominal wall and along the hernia mesh.Clinical correlation is recommended.These could be infected.Severe stranding of the mesentery.Mesenteric injury cannot be excluded but bowel demonstrates no evidence of obstruction.No free air.Trace amount of free fluid which is probably stable outlined by previous barium spillage.(b)(6) 2005: (b)(6) (b)(6) md.History and physical.Admission diagnosis: sever abdominal pain.Comes into emergency room with severe abdominal pain.Started dieting at the age of 25.Has tried adkins diet; has tried multiple diets, and failed all of these.She ended ultimately going into gastric bypass.The bypass was significant for re-operation within the subsequent 1-2 weeks for a problem with her surgical anastomosis.Patient has done well after second operation.Most recently, she came into the office and had what appeared to have been fairly significant ventral hernia, or incisional hernia.Three to four days ago, the patient was brought into the hospital and had laparoscopic repair of this hernia.In addition, she had adhesions lysed, and also an old gastrostomy tube site that had to be removed.The patient statues she has had pretty significant pain since the time of the surgery.She went home postoperative day 1.She states she had pain then.She called the answering service and stated that the pain was just really unbearable.She was encouraged to come to emergency department for re-evaluation to ensure she had not had some type of complication.Surgical history of laparoscopic ventral hernia repair (b)(6) 2005.Chronic medications include insulin.Exam: mild distress from abdominal pain.Abdomen is soft.Subjective tenderness and pain, but there is no real tenderness that can be elicited on physical exam.Her main findings appears to be more pain than actual tenderness.The wounds all look reasonably well.White blood cell count 11,000.Reports fever of 102 at home, although she is afebrile here.Ct scan was performed.The patient had some hematoma and fluid around the hernia site, but there is minimal to no fluid in the abdomen.There is no evidence of leakage or intestinal injury.Has pretty good bowel motility, with no signs of an obstruction or an ileus, or reactive ileus from an injury.Plan: there is no evidence of surgical complications.I think the patient is just having surgical pain.Admit and treat for pain; liquid diet.(b)(6) 2005: (b)(6).(b)(6) md.Discharge summary.Primary diagnosis: abdominal pain secondary to surgical incision, not treatable as an outpatient.History: the first 24 to 48 hours she was seen by me and then subsequently dr.(b)(6) saw her.Once her pain was controlled on oral therapy, she was discharged home without incident.(b)(6) 2006: (b)(6) hospital system.[signature illegible].Anesthesia record.Procedure: removal of mesh form abdominal wall.Asa p3e.Explant procedure: exploratory laparotomy; removal of infected mesh.Explant date: (b)(6) 2006 ((b)(6) 2006) (b)(6) 2006: (b)(6) hospital system.(b)(6) md.Operative report.Preoperative diagnosis: infected mesh status post ventral hernia repair.Postoperative diagnosis: infected mesh status post ventral hernia repair.Procedures: 1.Exploratory laparotomy.2.Removal of infected mesh.Surgeons: dr.William cobb and dr.(b)(6).Anesthesia: geta.Specimens: aerobic and anaerobic culture.Complications: none.Indication: the patient is a 45-year-old female who underwent a laparoscopic gastric bypass a year and a half ago.It was complicated by a leak.She required open reexploration.She developed a ventral hernia at this site.She had a laparoscopic ventral hernia repair performed on (b)(6) of 2005.Over the past several weeks, she states, she has had increasing pain in the area.She reports fever to 103.She was seen in er on (b)(6), and discharged home secondary to normal laboratory studies.She was seen by dr.(b)(6) in office.A followup ct scan revealed more fluid around the mesh.He arranged for further followup with me today, in the office.She was having increasing pain, with fevers, and it being taken to the operating room emergently for mesh removal.Description of procedure: ¿after consent was obtained, the patient was taken to the operating room, placed in the supine on the operating room table.After adequate general endotracheal anesthesia, patient¿s abdomen was prepped and draped in standard surgical fashion.Prior midline scar was excised, carried down through skin and soft tissue.There was a very thickened phlegmon overlying the mesh.This was divided, releasing a large amount of purulent material.This was cultured for both aerobic and anaerobic bacteria.The mesh was identified.It was not incorporated.It was elevated, divided.There was a large amount of purulent material underneath the mesh, as well.This was evacuated, as well.The mesh was then carefully removed off the abdominal wall removing the spiral tacks.This was done circumferentially.The omentum and underlying viscera were very edematous, and these were left undisturbed as best as possible.The abdomen was then copiously irrigated with warm normal saline.The phlegmon was then debrided to allow for better closure of the midline.The midline was then reapproximated with 2 running looped #1 pds sutures.The overlying soft tissue was irrigated with gentamicin and normal saline solution.A dermal layer was applied loosely.The skin was left open.The wound was then packed with moist kerlix.Sterile bandages were applied.The patient tolerated procedure well, was awakened, extubated, taken to the recovery room in satisfactory condition.Please note: i was present for the entire case.¿ there is no mention of gore device removal in the records.Relevant medical information: (b)(6) 2006: (b)(6) hospital system.[signature illegible].Progress notes.Post-operative day 1 infected mesh.Abdominal dressing in place.Bowel sounds decreased.Abdomen tender to palpate.Plan: continue antibiotics.(b)(6) 2006: (b)(6) hospital system.[signature illegible].Progress notes.Post-operative day 2.No acute events.Abdomen soft, nontender, nondistended with wound vac in place.Plan: on intravenous antibiotics, out of bed, pain control, sips of clears.(b)(6) 2006: (b)(6) hospital system.(b)(6) md.Progress notes.Positive flatus, no bowel movement, pain controlled.Exam: positive bowel sounds, wound vac in place.Plan: change wound vac tuesday, advance diet, out of bed to chair.(b)(6) 2006: (b)(6) hospital system.[signature illegible].Nurse notes/wound care.Area noted with good tissue noted left side of wound with small amount of bloody oozing area at mid-point 8 cm left side wound 2.5 cm.Right side wound 3 cm deep note at base, sutures intact, wound vac in place @ 100 with good seal.(b)(6) 2006: (b)(6) hospital system.(b)(6) md.Progress notes.Positive flatus, positive bowel sounds.Abdomen soft, nontender.Cultures positive for staphylococcus aureus.Plan: discontinue antibiotics, wound vac change today, get home wound vac, advance diet.(b)(6) 2006: (b)(6) hospital system.[signature illegible].Nurse notes/wound care.Abdominal vac dressing changed.Dr.Gardner here to see wound with 100% granulation.Sutures visible at base.No peri wound (erythema).Patient connected to home vac- freedom.Detailed instructions given (24/7 help number, home health- ghs, on/off battery life 8-10 hours, trouble shooting guide, how to change canister, problems to notify md about).Patient discharged today.(b)(6) 2007: (b)(6) hospital.(b)(6) anesthesia record.Procedure: open repair incisional hernia with mesh.Weight 158 pounds.Asa p3.(b)(6) 2007: (b)(6) hospital medical records.(b)(6) md.Operative report.Preoperative diagnosis: recurrent incisional hernia.Status post infected mesh with removal.Postoperative diagnosis: recurrent incisional hernia.Status post infected mesh with removal.Procedure: 1.Open repair of recurrent incisional hernia with mesh.2.Myofascial flap coverage of fascial defect.First assistant: dr.(b)(6) anesthesia: geta.Estimated blood loss: 150 ml.Complications: none.Specimens: none.Indication: the patient is an unfortunate 46-year-old female who underwent laparoscopic roux-en-y gastric bypass which was unfortunately complicated by a leak.She subsequently had an open exploration with repair of her leak.She developed and incisional hernia.This was repaired laparoscopically.This mesh subsequently became infected and was removed in may of last year.Her wound healed completely and not surprisingly she developed a recurrent ventral hernia at her upper midline incision.The option of open repair was discussed.This would allow for scar revision as well as mobilization of autologous tissue as best as possible to minimize the need for intra-abdominal placement of mesh.The plan was to place a light weight polypropylene mesh in her preperitoneal space.The patient wished to proceed.There were no resident¿s available as they were fulfilling clinic duties.Description of procedure: ¿after consent was obtained, the patient was taken to the operating room and placed supine on the operating table.After adequate general endotracheal anesthesia, the patient¿s abdomen was prepped and draped in the standard surgical fashion.Her old scar was completely excised and padded off the field.The fascia of the midline was entered.The hernia sac was identified in this location.At this time, the preperitoneal flaps were raised from either side to develop a preperitoneal pocket for placement of light weight polypropylene mesh.This continued superiorly without much difficulty.Inferiorly this layer was obliterated.Therefore a retrorectus flap was elevated to begin to preserve the underlying intestines from polypropylene mesh.A large pocket was developed, allowing for approximately 5-7 cm of overlap in all dimensions.Inferiorly this pocket was developed as well.Once the pocket was completed circumferentially, hemostasis was obtained.There were a few areas where the lining of the preperitoneal pocket was open to the abdomen exposing intestine.These areas were carefully closed with 3-0 vicryl.Once the viscera underneath was completely protected, a 30 x 30 cm piece of light weight mesh was brought onto the field.It was approximately sized to 20 x 25 cm and placed into the preperitoneal pocket.It was then secured into place with transabdominal suture; 4 placed at the mid points of the sides, and 4 at each corner.The sutures were brought out creating stab incisions in the skin.The mesh lay flush in the preperitoneal pocket.A round 19 french blake drain was placed over the top of the mesh.The hernia sac and fascia were closed as best as possible over top the mesh to provide additional coverage.The wound was then irrigated with gentamicin 90 mg and 100 ml of normal saline.The skin was then reapproximated placing a vicryl layer in the dermis followed by injections of the skin with kenalog secondary to the patient¿s history of keloid and hypertrophic scar formation.A subcuticular layer was run with 4-0 prolene.Benzoin and steri-strips were then applied.The drain was sewn into place.The patient tolerated the procedure well and was awakened, extubated and taken to this recovery room in satisfactory condition.Please note i was present for the entire case.¿ (b)(6) 2007: (b)(6) hospital system.Implant record/sticker.Implant: ultrapro®mesh.Locations: abdomen.(b)(6) 2007: (b)(6) hospital system.(b)(6) md.Progress notes.Complain of pain and nausea.Abdomen tender to palpate, incision clean.Plan: encourage patient-controlled analgesia use, out of bed three times a day.(b)(6) 2007: (b)(6) hospital system.(b)(6) md.Progress notes.Some nausea when out of bed, better.Positive bowel sounds, soft, dressing clean, dry and intake.Jackson-pratt in place.Plan: continue out of bed ambulate, regular diet, discharge patient today.(b)(6) 2007: (b)(6) hospital system.(b)(6).Progress notes.Positive flatus, constipation.Incision clean, dry and intact.Few bowel sounds.Distended from [illegible], tender to palpate.Plan: out of bed ambulating, requesting something for constipation, discharge planning.(b)(6) 2007: (b)(6) hospital system.(b)(6) md.History and physical.Recently had open repair of ventral hernia with propylene mesh on (b)(6) 2007.Discharged from hospital (b)(6) 2007.Last night patient began to experience right upper quadrant abdominal pain, constant and sharp; nausea and vomiting.No bowel movement since surgery.Minimal flatus.Pain 10/10.Exam: abdomen soft, tender to palpate right side, positive guarding.Impression/plan: concern for infection versus ileus versus obstruction versus dehydration/constipation.Labs, admit, intravenous fluids.(b)(6) 2007: (b)(6) hospital system.(b)(6); (b)(6) md.Progress notes.No acute change, very small bowel movement.Abdomen soft, tender to palpate in right side, guarding, distended.Positive bowel sounds.(b)(6) 2007: (b)(6) hospital system.(b)(6), msiii, uscsom.Progress notes.Complain of pain ¿up under my ribs,¿ left greater than right, some improvement with med change last night.Nausea when tries to eat, vomited x 1 yesterday, no bowel movement.Abdomen soft, nondistended, tender to palpate left upper quadrant, hypoactive bowel sounds.Midline incision with some steri-strips in place still, clean, dry and intact, no erythema.Plan: bowel regimen increased yesterday, including magcitrate, dulcolax, colace, soap suds enema, fleet¿s enema without relief.Continue bowel regimen, repeat enema? monitor.(b)(6) 2007: (b)(6) hospital system.(b)(6) md.Progress notes.Reports feeling ¿a little better,¿ still complain of upper abdominal pain, nausea and vomiting, last emesis at lunch yesterday but did not eat supper.Reports having small bowel movement yesterday, soft consistency, normal color/texture.Exam: abdomen soft, slight distention, diffuse moderate tender to palpate, positive bowel sounds.Incision with steri-strips in place, clean, dry, intact, no erythema.Plan: continue bowel regimen, encourage out of bed/walking, lortab for pain.Disposition awaiting further return bowel function.(b)(6) 2007: (b)(6) hospital system.(b)(6); (b)(6), md.Progress notes.Nausea, vomiting last night, flatus, no bowl movement.Exam: abdomen mildly distended, positive bowel sounds, midline incision clean, dry and intact.Plan: encourage ambulation, discharge if nausea/vomiting relieved and bowel function returns.(b)(6) 2011: (b)(6) hospital system.(b)(6) rn.Nurse notes- pre-anesthetic assessment.Procedure: esophagogastroduodenoscopy/colonoscopy.Preoperative diagnosis: abdominal pain, constipation.Weight 172 pounds.History hernia repair x3.Insulin dependent diabetes mellitus.Non-smoker.(b)(6) 2011: (b)(6) memorial hospital.(b)(6) md.Procedure report.Procedure: esophagogastroduodenoscopy.Indication: abdominal pain.Postoperative diagnosis: normal postoperative gastric bypass.Impression: normal postoperative stomach.Recommendations: proceed with colonoscopy.(b)(6) 2011: (b)(6) memorial hospital.(b)(6), md.Procedure report.Procedure: colonoscopy.Indication: constipation.Postoperative diagnosis: colon polyp, incomplete exam due to prep.Impression: colon polyp.Incomplete exam due to stool throughout the colon with the exception of the distal sigmoid colon and the rectum.Recommendations: consider an overnight re-prep tonight if patient is agreeable, and proceed with followup colonoscopy in the morning.(b)(6) 2011: (b)(6) memorial hospital.(b)(6) md.Procedure report.Indication: constipation, history of colon polyps.Postoperative diagnosis: internal hemorrhoids.Procedure: colonoscopy.Impression: normal colon, although there are some limitations and the possibility of omission of small polyps due to the prep but i think at this point, we have done adequate screening to rule out significant pathology and removed at least 1 polyp yesterday.Therefore it is safe to concur that she clearly does not have an obstructing colonic pathology or any significant colonic pathology at this point.See attachment for h10/11 continuation.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12044742
Report Number2017233-2021-02104
Device Sequence Number4004159
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2006
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/11/2010
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer06/15/2021
01/24/2022
01/24/2022
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date07/06/2021
02/01/2022
09/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/12/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age45 YR
Patient SexFemale
Patient Weight81 KG